Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 180, NWS Raleigh, NC

August 13, 2000Nash County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 13, 2000, 3:23 PM EDT for Nash County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 13, 2000, 3:23 PM EDT (19:23 UTC)
Expired
Aug 13, 2000, 3:55 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Nash County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WUUS52 KRAH 131923
SVRRDU
NCC127-131955-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
323 PM EDT SUN AUG 13 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN NASH COUNTY IN NORTH CAROLINA

* UNTIL 355 PM EDT

* AT 323 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ABOUT 5 MILES 
WEST OF BAILEY...OR ABOUT 6 MILES EAST OF   LINWOOD...MOVING 
SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  BAILEY

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

LAT...LON 3593 7819 3580 7829 3573 7820 3585 7790

RFG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:05 PM EDT, 18 minutes earlier.

Area forecast discussion, Aug 13, 3:05 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT SUN AUG 13 2000

WILL GENERALLY FOLLOW TREND OF ETA MODEL AS IT HAS BEEN MOST
CONSISTENT PAST FEW RUNS IN DEPICTING SLIGHTLY SLOWER NE MOVEMENT TO
THE NORTHEAST OF UPPER LOW COMPARED TO AVN/NGM. PLUS AVN/NGM HAVE
BEGUN TO TREND TOWARD ETA SOLUTION. PLAN TO GO A LITTLE SLOWER THAN
ETA THROUGH 00Z TUE AS CURRENT ETA MOVING UPPER LOW A LITTLE TOO
FAST SE ACCORDING TO CURRENT DATA/SATELLITE OBS.

CYCLONIC CIRCULATION WILL KEEP PERIODS OF CLOUDS/SCT SHOWERS-TSTMS
OVER NE COUNTIES OF CWA THROUGH MON AFTERNOON. AS LOW SHIFTS
E-NE...EXPECT MORE OF A DOWNSLOPE COMPONENT TO LOW LEVEL WINDS OVER
NW PIEDMONT AND SRN PIEDMONT MON...THUS EXPECT PARTLY CLOUDY/MOSTLY
SUNNY SKIES OVER THIS AREA MON.

MID/UPPER LEVEL RIDGING MON NIGHT/TUE SUPPORTS IMPROVING SKY
CONDITIONS OVER NE SECTOR OF CWA. EXPECT TEMPS TO RETURN TO SEASONAL
NORMS TUE.

AS FOR EXTENDED...TAIL END OF S/W CROSSING NEW ENGLAND WED WILL
BRING THREAT OF SHOWERS/STORMS TO CENTRAL NC...MAINLY
AFTERNOON/EARLY EVENING. RIDGING BEHIND SYSTEM SHOULD RESULT IN
WARM/DRY CONDITIONS. MRF ALONG IN DEPICTING SURFACE LOW DEVELOPMENT
OFF SC COAST BY 12Z FRI. HOWEVER MRF HAS BEEN VERY INCONSISTENT PAST
FEW RUNS SO CONFIDENCE IN THIS FEATURE DEVELOPING RATHER LOW.

RDU 59/80/60/89 43-0                     GSO 58/82/61/89 2-00
                     FAY 62/83/62/89 22-0r

.RAH...NONE.
WSS

In the hours before

Local storm report, Aug 13, 2:49 PM EDT, 34 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
249 PM EDT SUN AUG 13 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0214 PM    YOUNGSVILLE               NC   .88 INCH HAIL
08/13/00   FRANKLIN                       SPOTTER REPORTED NICKEL
                                          SIZE HAIL NEAR YOUNGSVILLE

N
Local storm report, Aug 13, 3:19 PM EDT, 4 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
319 PM EDT SUN AUG 13 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0253 PM    SHOTWELL                  NC   .88 INCH HAIL
08/13/00   WAKE                           SPOTTER REPORTED DIME TO
                                          NICKLE SIZE HAIL ALONG
                                          SHOTWELL ROAD

N

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:06 PM EDTSevere Thunderstorm WarningRAHNash24 min
Aug 13, 1:28 PM EDTSevere Thunderstorm WarningRAHDurham32 min
Aug 13, 2:11 PM EDTSevere Thunderstorm WarningRAHFranklin34 min
Aug 13, 2:17 PM EDTSevere Thunderstorm WarningRAHChatham33 min
Aug 13, 2:49 PM EDTSevere Thunderstorm WarningRAHWake31 min
Aug 13, 3:12 PM EDTSevere Thunderstorm WarningRAHJohnston33 min
Aug 13, 3:27 PM EDTSevere Thunderstorm WarningRAHChatham, Moore33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.